Medication: strong opioids for chronic pain
We talked to several people who were using, or had used, strong opioids (sometimes called narcotics, opiates or morphine-like drugs). To minimise the side effects these are usually started at a modest dose, which can then be gradually increased.
One woman described how the dose of the opioid medication (oxycodone) was gradually increased over about five months to a point where she was getting pain relief most days, though she was concerned about feeling sleepy.
She had to build up the dose of the opioid Oxycontin (oxycodone) gradually to minimise the side effects.
So I started off on 10mg. I can't remember how long I took 10mg for, but it didn't do any more than my daily aspirin as far as pain relief was concerned. And that was increased in, I think it was June, to 20mg twice a day. Initially the pain relief was marginally better, but it certainly knocked me out, I was really quite, half asleep most of the time, except during the night.
But it was useless really, the pain relief was virtually nil, after the first few weeks it was virtually nil. But it took till the beginning of November, which is what, five months after I'd been on 20mg twice a day, and it took till the beginning of November for it to be increased to 30mg twice a day. On the whole I have had quite a lot of pain relief from that increased dose, but today's not one of those days. Today is a painful day.
But I'm also very, very sleepy, except during the night. So, I don't know whether this is a repetition of the, of how I was when I went onto the 20mg, we'll just have to see.
A man with nerve pain had changed from taking many different tablets, which were not helping his pain, to morphine patches and the antiepileptic drug gabapentin; this combination made his pain manageable.
His nerve pain is much relieved by morphine patches and the anticonvulsant gabapentin.
The best that could be said was that I was getting by from day to day. This went on up until about six months ago this and fortunately I'm not the type of guy to get depressed otherwise I would have been depressed a long time ago. But all that was happening to me from day to day, I was going from a state of pain into a state of dopiness, back to pain, back to dopiness.
And this was 24/7 and I was getting absolutely nowhere until a nurse, a specialist nurse in the pain clinic made the suggestion about the pain patches. And I was at the stage where I would have tried anything. So we tried the pain patches. I got a lot of relief from them. I also, they put me on gabapentin which I believe is used for people who have lost limbs to cope with the phantom pain. And between those two it's definitely been' I've still got pain, you know, I'm not going to get rid of it because I have been told I've got a lot of nerve damage on the left hand side and there's nothing they can do about that. But it's manageable now.
Common side effects included constipation, nausea, sweating, sleepiness, lethargy, memory problems and lack of concentration. Some people lost interest in sex.
One woman had joint pains and one man talked about shortness of breath. Constipation was very common. Some people managed this by eating a high fibre diet, others preferred to use mild laxatives such as lactulose or senna (Senokot).
Describes the side effects that she gets from taking morphine.
But, if I can have my Weetabix every day, good advert for Weetabix, I don't need to take the laxatives. But to force something down when you get up in the morning is so hard and I've just got to the point now where I'm thinking I just can't eat these anymore, but I know they work.
So the sickness and dreadful sweating, but I think that's also the pain as well. The pain comes over you in waves and then, you know, you just don't know how bad that wave's going to get and I think it's a lot of panic as well and I just absolutely drip and I thought 'oh well, I didn't realise it was the tablets that was doing this', I thought 'oh well it could be my age', it could be the menopause, could be 'cos I'm overweight, but then, when I spoke about it to other people at the pain clinic, it happens to a lot of them, a lot of them get this just awful sweating.
But I just find that so embarrassing if I'm out, and it happens, 'cos then you panic about it and then that makes it a thousand times worse. I hate that side of it. Your loss of libido is probably, you know, the worst I suppose as far as your relationship with your partner's concerned. I mean that is just, you know, you think well is it the tablets or is it just the pain or what is it, you know, but you read the bits they give you and it nearly says on most of the ones I take, you know, that this does happen. So therefore relationships do suffer a lot.
Uses mild laxative to treat the constipation from taking morphine.
You say you deal with the constipation?
Tablets and Senokot and I think the other one's called lactulose. Just to help it on it's way, and it works alright.
A few people who had been using morphine patches found that they had experienced skin irritation and had to stop them temporarily. Some people can't tolerate the side effects of opioids and have to stop taking them.
People often had concerns about using opioids, including fears of addiction, dependence and tolerance. Craving a medicine because they give you a 'kick' is rare if opioids are used responsibly to reduce pain. Opioids do however cause physical dependence, which means that when they are stopped a person experiences some withdrawal reactions.
Withdrawal from opioids should only be done in consultation with a doctor. Those who had stopped suddenly had severe withdrawal symptoms (see also 'Managing, taking and stopping medication').
One woman's GP had taken the time to explain to her that whilst people can become dependent on opioids (narcotic medication) it does not mean that they are addicted.
Her GP had explained that addiction and dependence are different.
He's terrific. He's absolutely terrific, you know like. He'll just listen and he always tries to do something, you know, because, I mean, I know if you're on long-term painkillers obviously you have to watch out for things like addiction or dependency. But my GP has explained that, for people who are in pain, if they're on narcotic drugs, normally you do become dependent on them, but it doesn't mean to say that you're addicted and that when the pain goes away, if they fix the pain somehow, that you can come off these drugs obviously in a tapered fashion, but it's not a huge problem and it's more important to treat the pain than to worry about, you know, that sort of situation.
In fact, he said to me that some patients who are labelled as drug seekers are actually people in pain who are under-medicated and of course they're going to be drug seekers, because they're in pain and they haven't been treated properly, you know. Obviously, you do get the people, you know, who do want to abuse drugs, but that's a different kettle of fish altogether really.
Many people feared that they would become tolerant to opioids. Tolerance means needing more and more of a drug to have the same effect. Whilst in the first few months of taking an opioid the dose commonly needs to be increased, most people reach a point where they can take a consistent dose and still get the same pain relief.
Some people were concerned that if they used strong opioids now they would not have that option in the case of increased pain or a future terminal illness. One woman's GP had reassured her that this would not be a problem.
Was at first unhappy about taking opioids in case she needed them for increased pain or terminal...
My GP talked to me and said 'If you need pain relief, you need pain relief and have the one that's going to work for you and if it came to needing pain relief for something like terminal cancer, then it would not be denied'. They would still find some way of making sure that you had adequate pain relief then. So, I sort of did an about turn I suppose from no I don't want it, to yes I'll give it a try.
So I'm trying it, an increased dose. I'm still not too sure whether it's enough. Today it certainly isn't enough to take the pain away, yesterday it was, see what tomorrow brings.
Another woman mentioned the problems of storing the drugs away from children. She also talked about the problems there had been in America with people abusing Oxycodone. A nurse had been concerned about using opioid medication at work, but the Nursing Council reassured him that it was OK as long as he didn't take his tablets to work.
Was concerned about using opioids at work as a nurse but checked with the General Nursing Council...
I haven't noticed it, and I haven't noticed it affecting me at work either. And it's something that I was concerned about. You know working as a nurse on a ward and taking morphine. But I spoke to the Royal College of Nursing and asked what was called the UKCC, which is now the General Medical, or General Nursing Council, about it. And they said, you know, so long as it's prescribed then that's OK.
The only problem they would have had was if I actually took the tablets to work. That seems to be the only problem, that I wasn't allowed to take them to work. Which I wasn't going to be doing anyway because they're slow release ones. And they only get taken in the morning and evening anyway so it wasn't an issue.
Last reviewed August 2018.
Last updated May 2015.